ZocdocAnswersCould my new soap be making my skin oily?

Question

Could my new soap be making my skin oily?

All of the sudden my skin is very oily on my face and neck. Never had this problem before. Could it be the new soap I'm using or is something else causing this?

Answer

I am sorry that you are experiencing increased oil on your skin, but yes, soap can affect your skin. You should see your primary care physician to evaluate your skin to ensure there are no other etiologies for the increased oil. Different soaps can have varying ingredients that affect skin in different manners. For example, some soaps especially ones that are anti-acne, can have drying effects. It is possible that if you are using a soap designed for dry skin, that this may be causing you skin to feel oily. Occasionally these soaps have an increased oil component in an attempt to help hydrate dry skin. However, if you do not have dry skin at baseline, use of these kinds of soaps or moisturizers may result in increased facial oil. However, there are also medical causes for increased oil production including hormonal changes that result in increased testosterone production. Testosterone is a male hormone that causes sebaceous glands to produce oil and can result in increased acne. There are various causes for hormonal imbalances that can be evaluated by your physician. You can consider switching to a more mild soap like Dove or Cetaphil that are made for sensitive skin without fragrances or chemicals. You should follow up with your primary care physician to ensure there are no other worrisome symptoms or findings to explain your increased facial oil production.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.